Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 186, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 22, 2023, 3:18 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2023, 3:18 PM CDT (20:18 UTC)
- Expired
- Jul 22, 2023, 3:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:42 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 22, 2:42 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 242 PM CDT Sat Jul 22 2023 .DISCUSSION... Issued at 242 PM CDT Sat Jul 22 2023 Forecast summary: - A few isolated to scattered severe storms possible through this evening across the area with better chances with westward extent. - Hot and humid most of next week. Possible heat headlines beginning as soon as Monday. Certainly the focus will become that of heat safety. Forecast thoughts: The western ridge continues to build and strengthen. This has aided in increased northwest flow over the region today on the eastern flank of the ridge. Strong boundary layer heating along with a very subtle shortwave over the Plains has likely aided in some weakly capped areas to develop showers and storms over the past couple of hours. Cumulus field continues to develop from eastern KS into south central NE areas within the deeper moisture. As the shortwave digs south further into the region, effective shear should increase over the next 4-6 hrs. MLCAPE will range from the 1500-2000 J/kg which should allow sustained updrafts eventhough mid level lapse rates don't appear to be as steep as needed for widespread updrafts to be common. A few storms could become severe and with dry low levels as indicated by DCAPE around the 1100 J/kg range across the area severe wind gusts look very possible at times. Can't rule out an instance of large hail if a storm can be maintained and remain discrete. This window will likely last through part of the evening before the PBL begins to stabilize once again. After this evening, could see a few showers or early morning storms on Monday with isentropic responses in effect. After these dissipate, the heat should increase quickly and very noticeably lasting for much of the week as heights over the area build and H85 temperatures increase into the mid to upper 20C range. There is some variation and spread amongst longer range guidance but mean probabilities do hint at higher than average levels which points to overall heat concerns going into the longer range time frame. Whether there is some relief in the heat once it begins or not depends on how strong and semipermanent the ridge will become. There is some hint that the ridge begins to flatten by the end of the week leading to shower and storms by Thursday evening and Friday time frame. This would potentially allow for precipitation to develop along a weak cold front but right now this outcome doesn't have a concensus agreement. Again, several days of heat appear to be the most likely scenario for the week ahead. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1228 PM CDT Sat Jul 22 2023 Should remain mostly VFR conditions through the period outside of any showers or storms this afternoon into early evening that either form over or in the vicinity of the terminals. Expecting showers and storms to remain isolated this afternoon into the evening but there is a low chance for more scattered activity to develop so have just mentioned in a TEMPO group. Winds generally light and variable out of the WSW through the period outside of any outflows form nearby storms this afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Drake AVIATION...Drake
Hazardous weather outlook, Jul 22, 2:44 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 244 PM CDT Sat Jul 22 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-231945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 244 PM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms continue through this evening. A few of these to be strong to marginally severe and produce wind gusts around 60 MPH and hail around an inch in diameter. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Afternoon heat index values are forecast to peak from 100 to 107 across much of the area from Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jul 22, 1:32 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
132 PM CDT Sat Jul 22 2023
KSZ038-221900-
Wabaunsee-
132 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern
Wabaunsee County through 200 PM CDT...
At 131 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Belvue, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maple Hill, McFarland and Paxico.
This includes Interstate 70 between mile markers 328 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3890 9616 3915 9635 3918 9628 3918 9627
3921 9623 3920 9621 3921 9618 3919 9618
3919 9614 3916 9609 3915 9609 3914 9604
3912 9603 3913 9601 3911 9600 3911 9599
3909 9595 3906 9595
TIME...MOT...LOC 1831Z 312DEG 23KT 3916 9621
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
STSpecial weather statement, Jul 22, 1:52 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
152 PM CDT Sat Jul 22 2023
KSZ038-221915-
Wabaunsee-
152 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of eastern Wabaunsee
County through 215 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Paxico, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alma, Eskridge, McFarland, Harveyville, Paxico and Keene.
This includes Interstate 70 between mile markers 331 and 341.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3874 9605 3874 9612 3902 9631 3914 9610
3895 9595 3879 9595
TIME...MOT...LOC 1851Z 325DEG 29KT 3901 9616
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
STSpecial weather statement, Jul 22, 2:16 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
216 PM CDT Sat Jul 22 2023
KSZ038-039-054-055-221945-
Wabaunsee-Shawnee-Lyon-Osage-
216 PM CDT Sat Jul 22 2023
...Strong thunderstorms will impact portions of southwestern Shawnee,
southern Wabaunsee, northwestern Osage and northeastern Lyon Counties
through 245 PM CDT...
At 215 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Dover to 4 miles west of
Eskridge to near Volland. Movement was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alma, Eskridge, Dover, Burlingame, Harveyville and Keene.
This includes Kansas Turnpike between mile markers 152 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3876 9581 3868 9605 3876 9630 3903 9643
3904 9633 3897 9615 3904 9594
TIME...MOT...LOC 1915Z 334DEG 29KT 3890 9594 3888 9619 3897 9637
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
STSpecial weather statement, Jul 22, 2:41 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 PM CDT Sat Jul 22 2023
KSZ038-054-055-222015-
Wabaunsee-Lyon-Osage-
241 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of southeastern
Wabaunsee, southwestern Osage and northeastern Lyon Counties through
315 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Admire, moving south at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harveyville, Reading, Allen and Admire.
This includes Kansas Turnpike between mile markers 134 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3874 9624 3880 9594 3846 9580 3842 9615
TIME...MOT...LOC 1941Z 344DEG 29KT 3869 9607
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STSpecial weather statement, Jul 22, 2:58 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
258 PM CDT Sat Jul 22 2023
KSZ008-222030-
Republic-
258 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of central Republic
County through 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Belleville, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belleville, Cuba, Munden and Agenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9755 3975 9739 3966 9737 3965 9766
4000 9784
TIME...MOT...LOC 1957Z 330DEG 24KT 3990 9765
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
STThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:32 PM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| Jul 22, 1:52 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Jul 22, 2:16 PM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| Jul 22, 2:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| Jul 22, 2:58 PM CDT | Special Weather Statement | TOP | Republic | 32 min |
| Jul 22, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 31 min |
| Jul 22, 4:11 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 34 min |
| Jul 22, 4:17 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 28 min |
| Jul 22, 4:43 PM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Jul 22, 4:44 PM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Jul 22, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 28 min |
| Jul 22, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 23 min |
| Jul 22, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 32 min |
| Jul 22, 5:21 PM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| Jul 22, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 35 min |
| Jul 22, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 35 min |
| Jul 22, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 31 min |
| Jul 22, 6:35 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.